Hail, Duval
- When
- June 13, 5:30 PM EST
- Where
- Duval County, 1.19 mi E of Maxville
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 30.200, -82.000
Nickel to dime size hail was reported in Maxville. The time of the event was based on radar.
A cold front lingered across South Georgia. This feature combined with elevated MLCAPE of 2000 J/kg, steep mid-level lapse rates, decent shear and moist dew pts produced scattered strong to severe storms during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A cold front lingered across South Georgia. This feature combined with elevated MLCAPE of 2000 J/kg, steep mid-level lapse rates, decent shear and moist dew pts produced scattered strong to severe storms during the afternoon and evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 13, 3:43 PM EST, 1 hour 47 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 443 PM EDT Tue Jun 13 2023 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM... ...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER... .NEAR TERM... Issued at 441 PM EDT Tue Jun 13 2023 A lingering frontal boundary spanning from the southern plains to the southeast states will be the catalyst for numerous developing thunderstorms across the area during the late afternoon to evening. There is potential for severe storms for locations from I-10 northward into southeast Georgia, with the main hazards being large hail (up to golfball size), local heavy rainfall, and damaging winds. Moisture moving in from the Gulf will increase thunderstorms potential for intense rainfall rates, with scattered flash flooding possible in southeast Georgia. Temperatures have already hit the mid 90s at some Jacksonville locations, with heat indices reaching above the century mark as well. By tonight, Temperature Lows will be in the 70 to 75 degree range. && .SHORT TERM... (Wednesday through Thursday night) Issued at 441 PM EDT Tue Jun 13 2023 Portions of western SE GA will be under an Enhanced risk for severe thunderstorms. In addition to severe weather potential, very hot temperatures are expected, with heat indices reaching above 100 degrees across NE FL, even beachside. Low temperatures will likely not fall below 70 degrees, and storms will linger overnight on Wednesday and Thursday. Wednesday...Steep mid-level lapse rates, strong westerlies, and ample moisture from the Gulf will result in severe thunderstorm potential across the area, with the higher risk being along the I-10 corridor and northward into SE GA. Main hazards will be damaging wind gusts and large hail. With a marginal risk of severe thunderstorms, scattered thunderstorms will be possible over northeast Florida, with the prevailing westerly steering flow keeping the Atlantic sea breeze pinned to the east coast. Highs will primarily be in the low to mid 90s across the area with the western most counties staying in the upper 80s. Overnight lows will remain in the low/mid 70s. Thursday...A few shortwaves will pass through the main flow over the region Wednesday night into Thursday aiding in the continuation of to widespread storms. Storms will move over the area during the early predawn hours into sunrise over SE GA and progressing southeast into NE FL near the I-10 corridor. Storms will continue throughout the morning and into the afternoon hours. Highs will primarily be in the low to mid 90s from NE FL and as far north as the Brantley and Glynn counties in SE Georgia. The more northern SE GA counties will remain in the upper 80s. Overnight lows will remain in the low/mid 70s for NE FL, with SE GA areas remaining in the upper 60s. && .LONG TERM... (Friday through next Tuesday) Issued at 441 PM EDT Tue Jun 13 2023 A typical summertime period is expected, with diurnal convection developing each afternoon along sea breeze boundaries. West/southwest steering flow will continue through early next week, helping keep the east coast sea breeze pinned to the Atlantic coast. A similar pattern is forecasted each day through the weekend, with the highest PoPs being south of Waycross. Near or just above normal temperatures will persist, with heat indices rising above 100 degrees each day. With the east coast sea breeze having a hard time strengthening and moving far inland, temperatures beach-side will likely be able reach near 90 degrees each day. && .AVIATION... (18Z TAFS) Issued at 113 PM EDT Tue Jun 13 2023 No change to forecast rational with a quasi-stationary front near the FL-GA State Line becoming the focusing mechanism for a quick round of convection later this afternoon and this evening. The convection may hang on a bit longer over southeastern Georgia and thus have a PROB30 group in for possible storms at KSSI overnight. Otherwise just some light mist/fog in the pre-dawn hours. && .MARINE... Issued at 441 PM EDT Tue Jun 13 2023 The region will be between high pressure to the south southeast, and a frontal zone over the southeastern US today and through the rest of the week into the weekend. The boundary will waver a bit north and south during the week, but the overall pattern will persist. The overall weather pattern for this period will be daily rounds of showers and thunderstorms. The prevailing west southwest winds will continue, afternoon sea breezes and evening wind surges are possible outside of thunderstorm activity. Rip Currents: Low risk of rip currents for today and Wednesday for area beaches in SE GA and NE FL && .FIRE WEATHER... Issued at 441 PM EDT Tue Jun 13 2023 The region will be between high pressure to the south southeast, and a frontal zone over the southeastern US today and through the rest of the week into the weekend. The boundary will waver a bit north and south during the week, but the overall pattern will persist. The overall weather pattern for this period will be daily rounds of showers and thunderstorms. The prevailing west southwest winds will continue, afternoon sea breezes and evening wind surges are possible outside of thunderstorm activity. && .PRELIMINARY POINT TEMPS/POPS... AMG 71 89 71 87 / 70 80 70 80 SSI 75 90 74 91 / 60 60 50 70 JAX 72 93 74 94 / 20 50 40 70 SGJ 73 93 74 93 / 10 50 30 70 GNV 73 91 73 93 / 10 40 30 70 OCF 74 92 74 93 / 10 30 20 60 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
Preliminary Local Storm Report
National Weather Service Jacksonville FL
607 PM EDT Tue Jun 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Tstm Wnd Gst 2 SSW Douglas 31.48N 82.87W
06/13/2023 M56 MPH Coffee GA AWOS
AWOS station KDQH Douglas Muni.
&&
DRDSpecial Weather Statement
National Weather Service Jacksonville FL
613 PM EDT Tue Jun 13 2023
FLZ023-030-031-033-125-132-133-232-325-425-132245-
Eastern Clay FL-Coastal St. Johns FL-Baker FL-Western Clay FL-
Union FL-Western Duval FL-South Central Duval FL-Bradford FL-
Coastal Duval FL-Inland St. Johns FL-
613 PM EDT Tue Jun 13 2023
...Strong thunderstorms will impact portions of northeastern
Bradford, northern St. Johns, southern Baker, northeastern Union,
northern Clay and southern Duval Counties through 645 PM EDT...
At 613 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mandarin to near Middleburg to near Sanderson.
Movement was southeast at 15 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Orange Park, Green Cove Springs, Raiford, Mandarin, Fruit Cove,
Middleburg, World Golf Village, Nocatee, Oakleaf Plantation and Cecil
Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northern and northeastern Florida.
&&
LAT...LON 2996 8178 3006 8226 3028 8246 3020 8139
2996 8125
TIME...MOT...LOC 2213Z 296DEG 15KT 3018 8163 3010 8188 3019 8227
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ABSpecial Weather Statement
National Weather Service Jacksonville FL
616 PM EDT Tue Jun 13 2023
FLZ125-133-132245-
Coastal St. Johns FL-Coastal Duval FL-
616 PM EDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of northern St. Johns
and northeastern Duval Counties through 645 PM EDT...
At 616 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fort Caroline, or near Arlington, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ponte Vedra Beach, Jacksonville Beach, Atlantic Beach, Neptune Beach,
Palm Valley, Sawgrass, Mayport, Talbot Island, Craig Field and San
Pablo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northeastern Florida.
&&
LAT...LON 3015 8133 3019 8150 3050 8154 3051 8139
3025 8135 3021 8133
TIME...MOT...LOC 2216Z 289DEG 14KT 3038 8152
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ABPreliminary Local Storm Report
National Weather Service Jacksonville FL
621 PM EDT Tue Jun 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM Tstm Wnd Gst 2 WSW Alma 31.53N 82.50W
06/13/2023 M43 MPH Bacon GA ASOS
ASOS station KAMG Alma.
&&
DRDSpecial Weather Statement
National Weather Service Jacksonville FL
622 PM EDT Tue Jun 13 2023
GAZ134>136-151>153-250-132300-
Pierce GA-Bacon GA-Appling GA-Inland Glynn GA-Brantley GA-Wayne GA-
Northern Ware GA-
622 PM EDT Tue Jun 13 2023
...Strong thunderstorms will impact portions of northwestern Glynn,
Pierce, northeastern Brantley, northern Ware, southeastern Bacon,
Wayne and eastern Appling Counties through 700 PM EDT...
At 622 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Plant Hatch to 7 miles
northwest of Screven to Blackshear. Movement was southeast at 55 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jesup, Blackshear, Nahunta, Patterson, Surrency, Gardi, Screven,
Odum, Offerman and Raybon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Georgia.
&&
LAT...LON 3190 8219 3191 8213 3189 8212 3189 8211
3186 8212 3182 8202 3179 8199 3179 8196
3167 8185 3165 8181 3166 8181 3158 8170
3156 8170 3154 8167 3147 8161 3143 8161
3115 8183 3128 8241 3193 8227
TIME...MOT...LOC 2222Z 295DEG 46KT 3197 8222 3157 8210 3131 8226
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ABPreliminary Local Storm Report
National Weather Service Jacksonville FL
628 PM EDT Tue Jun 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tstm Wnd Gst 2 W Deenwood 31.25N 82.40W
06/13/2023 M51 MPH Ware GA AWOS
AWOS station KAYS Waycross Ware Co.
&&
DRDThe Jacksonville radar (KJAX), 43 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
9 thunderstorm wind, 1 hail. Local standard time, as filed.
Nickel to dime size hail was reported in Maxville. The time of the event was based on radar.
A tree was blown down on Bass Haven Lane near County Road 13. The time of damage was based on radar.
A tree was blown down near the intersection of Francis St and Evergreen Ave. The time of damage was based on radar.
A power line was blown down across Amos White Road west of Interstate 95.
A power line was blown down across County Road 108.
A tree was blown down across Frederick Raulerson Road off of County Road 127 in northern Baker County near Taylor FL.
A power line was blown down at Blackrock Road in Yulee north of County Road 200.
A power line was blown down at Barnwell Road north of County Road 200.
Trees were blown down near Highway 301 and River Road. Power was out in the area.
A couple of trees and power lines were blown down across Cedar Creek Farm Road. A cold front lingered across South Georgia. This feature combined with elevated MLCAPE of 2000 J/kg, steep mid-level lapse rates, decent shear and moist dew pts produced scattered strong to severe storms during the afternoon and evening.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099230, 1099239, 1099238, 1099234, 1099236, 1099231, 1099233, 1099235, 1099240, 1099232.